View Full Version : Freaking out about whether to shave my head or start finasteride. Help? I'm 26.

08-12-2014, 05:23 PM
So, I'm 26 years old. I recently went to a dermatologist after noticing my hair thinning recently. I went two years ago because I thought the same thing. The dermotologist from two years ago said that my hair was thinning. Then this one this year said it was thinning. Only issue was when I saw the first doctor I was getting sick and on medication for a chronic health issue that recently came up and required hospitalization. The medication given can cause hair loss.

Then, I recently switched meds back in January (I was on the other meds the entire time), and noticed thinning again. Its the same medication ingridient, but different medications. Anyways, both said I have MPB. But, again, none of my relatives have this issue. On top of that, these medications can cause hair thinning/hair loss.

So, I'm at a loss of what to do. I can't really get off these medications because switching medications could cause me to have more health issues. I guess I could try, but not sure what I would do if I had problems and lost my job.

Second, I can start on propecia and see if that helps. Problem is two things. One is I'm scared all to hell of the side effects. I freak out and obsess about it all the time. I'm currently on .25mg of finasteride a day and been on it for a few days. I'm considering bumping it up to .5 mg after a couple of weeks.

I'm just not sure what to do. I can't get over the fact that there is potential side effects and it freaks me out. I'm considering just shaving my head.

Could someone sanely talk to me and help me get over this?

The way I could get over it is this:

1.) Can someone explain to me how this medication works? I understand it messes with some enzyme called 5ar I believe, that stops it from converting testosterone over to DHT. If I quit the meds, do the 5ar get generated more? Can the body generate more?

2.) Are there any real new treatments down the road looking promising that would make me believe I may be off these medications in 5 years?

3.) Are there any benefits to doing .5mg of finasteride instead of going up to 1mg?

Anyways, those are my main questions. Sorry if this is incoherent. I'm freaking out and wish I wasn't dealing with this. I don't know what to do really. I really need some help :/.

08-13-2014, 04:20 AM
It's entirely your call but, if I were you, I'd start taking 1mg of finasteride each day.

I was the same. I noticed my hair thinning but I was too scared to take finasteride because of all the online horror stories I'd read.
In the end, I became so depressed about my hair loss that I decided to chance it. Now, my only regret is not starting sooner.

A few things, however.
Firstly, be consistent i.e. either take it or don't take it, but don't stop and start and stop and start. In my opinion, this is what really messes with your body. If you're going to take it, then get into a good routine.
Secondly, don't expect immediate results. It took me ten months to see any sort of improvement - you might be quicker or it might take you longer.
Thirdly, if you're going to take it, then you have to stop worrying about side effects. If you read the trial studies, you'll see that the number of patients who experienced side effects (the SAME side effects) was roughly the same for both the finasteride group and the placebo group. [On a personal note, when I started taking finasteride, I experienced a sort of dull ache in my right testicle. I reported this to my doctor, and he said it was nothing to be concerned about. Sure enough, within a few weeks it had disappeared. If you're worried about sides, have monthly check-ups with your doctor.]
Lastly, no-one can predict the future, but if you're going to take finasteride, then I think you have to accept that you'll be on it indefinitely (provided you still want to keep your hair, that is).

I'm not a doctor, so all of the above is based only on my personal experiences and opinions.
Whatever you do, I wish you all the best.